I recently found out that Lexapro and Citalopram are in the same family. Here is my situation. I was on Lexapro for about 8 years due to PTSD which caused anxiety & depression. It worked wonderful, except for the weight gain. One day I started feeling funny, a bit "off". I knew something was wrong. I called 911 & paramedics thought I was having a stroke, as did the ER physician. Luckily it wasn't a stroke!! I did however have serotonin syndrome... I was told the Lexapro stopped working & started to accumulate & then suddenly disbursed all at once! Luckily it cleared up w/ in a week. My primary doctor took me off Lexapro immediately & now I'm taking Welbutron 200mg twice a day. I still wasn't getting the correct effect needed. I then was seen by an assc. Dr b/c my primary Dr is out on paternity leave. He wanted to increase my Welbutron to 500mg p/day, 200mg in the morning & 300mg at night. The pharmacist told me this is above the FDA guidelines. This concerned me so I went back to the assc. Dr & explained my concerns & said I didn't take the 500mg & stayed on current dose of 400mg p/day. He then said to continue the 400mg and now added Citalopram 40mg at night to go along with it. I didn't know that citalopram and Lexapro are in the same family until today! The assc Dr WAS aware that I had serotonin syndrome but still prescribed the citalopram... should I be nervous?? The only side affects so far (it's only been 3 days) are sleepiness & my vision is slightly blurred but that may be b/c I'm sleepy. As a last note, the assc Dr also put me on Tramadol 50mg 2x's p/day and Soma 350mg 3x's p/day (again it's only been 3 days) which I've never taken before. I also have been taking Gabapentin 3/300mg x 3x's p/day (highest dose allowed) for about 8 years, since my "incident" which caused the PTSD, 3 back surgeries & spinal fusion, which cause me daily pain & nerve damage. Sorry by question is so long but I thought it important to know the story behind it. I am concerned w/ all the different combinations. Thanks.
Dena66